Alert archive / Florida / Coastal Flood Statements in 2009
Coastal Flood Statement 2, NWS Melbourne, FL
NWS Melbourne, FL issued this coastal flood statement at Mar 23, 2009, 10:50 AM EDT for Volusia County, Florida. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2009, 10:50 AM EDT (14:50 UTC)
- Expired
- Mar 23, 2009, 7:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 2.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS42 KMLB 231450 CFWMLB COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MELBOURNE FL 1050 AM EDT MON MAR 23 2009 FLZ047-054-059-064-141-147-232300- /O.NEW.KMLB.CF.S.0002.090323T1450Z-090323T2300Z/ SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA- NORTHERN BREVARD- 1050 AM EDT MON MAR 23 2009 ...HIGH RISK OF RIP CURRENTS AT EAST CENTRAL FLORIDA BEACHES TODAY... LARGE LONG PERIOD SWELLS WILL CONTINUE TO CREATE A HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES THIS AFTERNOON. DANGEROUS RIP CURRENTS ARE CURRENTLY BEING REPORTED THIS MORNING AND ARE EXPECTED TO CONTINUE FOR THE REST OF THE DAY. THESE RIP CURRENTS CAN BE LIFE THREATENING TO INEXPERIENCED SWIMMERS ENTERING THE SURF. A RIP CURRENT IS A NARROW CHANNEL OF WATER FLOWING OUTWARD FROM THE SURF ZONE WHICH CAN CARRY EVEN STRONG SWIMMERS INTO DEEP WATER. TO AVOID BEING CAUGHT IN A RIP CURRENT...SWIM ONLY AT BEACHES WHERE LIFEGUARDS ARE PRESENT. IF CAUGHT IN A RIP CURRENT TRY TO REMAIN CALM AND SIGNAL FOR HELP. SWIM PARALLEL TO THE COAST UNTIL OUT OF THE PULL OF THE CURRENT AND THEN RETURN TO SHORE. DO NOT TRY TO SWIM BACK TO SHORE AGAINST THE CURRENT SINCE THIS IS USUALLY WHAT CAUSES MOST RIP CURRENT DROWNINGS. $$ WEITLICH
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this coastal flood statement went out at Mar 23, 4:50 AM EDT, 6 hours earlier.
Area forecast discussion, Mar 23, 4:50 AM EDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
450 AM EDT MON MAR 23 2009
.DISCUSSION...
TODAY...HIGH PRESSURE RIDGE EXTENDING ACROSS THE EASTERN U.S. WILL
CONTINUE AN ONSHORE FLOW. WEAK DISTURBANCE ROTATING WESTWARD
ACROSS CENT FL AROUND THE SOUTHERN PERIPHERY OF THE RIDGE IS
HARNESSING MOISTURE...A SURGE OF EAST WINDS AND COASTAL
CONVERGENCE TO PRODUCE SCATTERED SHOWERS NEAR THE COAST WHICH WILL
CONTINUE TO SPREAD INLAND THIS MORNING. LOCALLY HEAVY DOWNPOURS
AND HIGHER AMOUNTS SHOULD REMAIN FOCUSED ALG OR JUST INLAND FROM
THE COAST WHERE BETWEEN ONE QUARTER TO ONE HALF INCH CAN BE
EXPECTED MAINLY NORTH OF VRB. SHOWER ACTIVITY WILL TRANSLATE W/NW
WITH RAIN CHANCES DIMINISHING THIS AFTN. EXPANSIVE AREA OF CLOUD
COVER WILL ALSO GRADUALLY DECREASE BEGINNING ALG THE TREASURE
COAST BY AFTN.
TUE-WED NIGHT...HIGH PRESSURE RIDGING TO REMAIN SITUATED ALONG THE
EASTERN SEABOARD THROUGH THIS PERIOD. DRIER AIR WILL BE IN PLACE
WITH PCPN CHANCES AT 10% OR LESS OVER LAND...THOUGH ONSHORE FLOW WILL
PERSIST. EASTERLY WINDS WILL TRANSITION TO SOUTHEASTERLY ON WED INTO
WED NIGHT. A TIGHTER PRESSURE GRADIENT WILL EXIST ALONG THE SPACE
AND TREASURE COASTS AND THUS EXPECT BREEZY CONDITIONS TO DEVELOP
HERE EACH AFTERNOON. MAX TEMPERATURES WILL REMAIN COOLER NEAR THE
COAST DUE TO THE ONSHORE WIND COMPONENT...THOUGH SHOULD REMAIN A
LITTLE WARMER OVERNIGHT AS WELL. EXPECT MIDDLE 70S FOR HIGHS ALONG
THE COAST WITH UPPER 70S TO AROUND 80 DEGREES OVER THE INTERIOR.
LOWS MAINLY IN THE MIDDLE/UPPER 50S INLAND AND AROUND 60 DEGREES TO
LOWER 60S NEAR THE COAST.
THU-SUN...HIGH PRESSURE RIDGING TO REMAIN SUBSTANTIAL ENOUGH OVER
THE SOUTHEAST U.S. AND FLORIDA PENINSULA TO KEEP WEATHER SYSTEMS AT
BAY UNTIL SUN...WHEN A COLD FRONTAL BOUNDARY WITH ASSOCIATED UPPER
TROUGH IS PROGGED TO MOVE THROUGH THE AREA BRINGING ECFL ITS
GREATEST CHANCE FOR SCATTERED SHOWER ACTIVITY OVER THE NEXT 7 DAYS.
SOUTHEAST FLOW WILL GRADUALLY VEER TO THE SOUTH AS THE SYSTEM
APPROACHES THROUGH SAT. MAX/MIN TEMPS WILL BE A FEW TO SEVERAL
DEGREES ABOVE CLIMO AHEAD OF THE APPROACHING WEATHER SYSTEM LATE IN
THE PERIOD.
&&
.AVIATION...
SCT SHOWERS WILL CONTINUE TO PRODUCE TEMPO MVFR CIGS AT TERMINALS
THRU 18Z BUT WITH GRADUAL IMPROVEMENT FROM THE SE. LIGHT N/NE
WINDS ACROSS INTERIOR SITES IS LIKELY ADVECTING SMOKE (FU)
SOUTHWARD FROM VOLUSIA COUNTY FIRES AND PRODUCING THE IFR VSBYS
AT SFB...AND POSSIBLY MVFR VSBYS AT ORL/MCO. VFR CONDS SHOULD
RETURN TO SFB AS WINDS SHIFT TO THE EAST AND INCREASE BETWEEN
13Z-14Z.
&&
.MARINE...
TODAY...SURGE OF 20G25KT EAST WINDS OCCURRING ACROSS CENTRAL AND
SOUTHERN WATERS BUT THIS SHOULD SETTLE DOWN TO 15 KNOTS BY AFTN.
HAVE CAPPED SEAS AT 9 FT OFFSHORE...A BIT BELOW NOAA WAVEWATCH.
SMALL CRAFT ADVISORIES CONTINUE FOR ALL THE WATERS EXCEPT
NEARSHORE VOLUSIA WHERE LOOSENING PGRAD IS SUPPORTING 15 KNOTS.
BUT SEAS STILL UP TO 6 FT SO HAVE HEADLINED A CAUTION THERE. HAVE
EXTENDED THE ADVISORY FOR THE OFFSHORE WATERS THUR TONIGHT AND
INTO TUE BUT THINK CONDS NEAR SHORE WILL IMPROVE SLIGHTLY TO
CAUTION.
TUE-FRI...PRESSURE GRADIENT REMAINS STOUT WITH EASTERLY WINDS
VEERING TO SOUTHEAST WED THRU THU BECOMING MORE SOUTHERLY THU NIGHT
INTO FRI. WIND SPEEDS OF 15-20 KTS WILL BE LIKELY OFFSHORE THRU
MUCH OF THIS PERIOD. A PERSISTENT NORTHEAST SWELL WILL KEEP SEAS
ELEVATED AWAY FROM THE COAST UP TO 7 FT. AN ABOVE AVERAGE RIP
CURRENT RISK WILL CONTINUE AT AREA BEACHES INTO LATE WEEK.
&&
.FIRE WEATHER...
TODAY...NO LOW RH CONCERNS AS CLOUDS AND LIGHT TO MODERATE SHOWERS
AFFECT MOST OF THE AREA.
TUE-FRI...RH VALUES WILL FALL FOR 1-3 HRS EACH AFTERNOON TO BETWEEN
35 AND 40 PERCENT ACROSS THE INTERIOR. THE ONSHORE COMPONENT WILL BE
MODERATE EACH AFTERNOON WITH BREEZY CONDITIONS ALONG THE COAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 70 55 74 57 / 40 10 10 10
MCO 74 56 78 57 / 30 10 10 10
MLB 74 58 76 61 / 30 10 10 10
VRB 75 58 76 61 / 20 10 10 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR COASTAL
WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
SEBASTIAN INLET OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 5 PM EDT TUESDAY FOR WATERS FROM
SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET
20 TO 60 NM OFFSHORE.
SMALL CRAFT ADVISORY UNTIL 5 AM EDT TUESDAY FOR WATERS FROM
FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
OFFSHORE.
&&
SHORT TERM...KELLY
LONG TERM....SEDLOCKHazardous weather outlook, Mar 23, 6:00 AM EDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 600 AM EDT MON MAR 23 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-232100- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 600 AM EDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...RIP CURRENT IMPACT... WEATHER AND OCEAN CONDITIONS WILL PRODUCE A HIGH RISK OF RIP CURRENTS AT THE BEACHES. A RIP CURRENT IS A NARROW CHANNEL OF WATER FLOWING RAPIDLY OUTWARD FROM THE SURF ZONE WHICH CAN CARRY EVEN THE STRONGEST SWIMMERS INTO DEEP WATER. IF CAUGHT IN A RIP CURRENT...REMAIN CALM AND SIGNAL FOR HELP. SWIM PARALLEL TO THE COAST UNTIL THE PULL OF THE CURRENT SUBSIDES...THEN RETURN TO SHORE. DO NOT TRY TO SWIM BACK TO SHORE AGAINST THE CURRENT SINCE THIS WILL CAUSE EXHAUSTION WHICH IS WHAT CAUSES MOST RIP CURRENT DROWNINGS. FOR ADDITIONAL SAFETY...SWIM ONLY AT BEACHES WHERE LIFEGUARDS ARE PRESENT AND NEVER SWIM ALONE. ...WIND AND SEA IMPACT... SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR MOST OF THE EAST CENTRAL FLORIDA ATLANTIC WATERS. EAST WINDS 15 TO 20 KNOTS AND SEAS 6 TO 9 FEET WILL PRODUCE HAZARDOUS CONDITIONS FOR SMALL CRAFT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. WINDS AND SEAS ARE EXPECTED TO REMAIN HAZARDOUS FOR SMALL CRAFT MUCH OF THIS WEEK. A LARGE LONG PERIOD NORTHEAST SWELL IS FORECAST TO IMPACT THE SURF ZONE BEGINNING THURSDAY AND ENHANCE THE RIP CURRENT THREAT LATE THIS WEEK INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. KELLY
Nearby
Coastal Flood Statements in Florida, 2009Every coastal flood statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.